Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 249, NWS Blacksburg, VA

August 17, 20165 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 2016, 5:03 PM EDT for 5 counties in Virginia. It was in force for 72 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2016, 5:03 PM EDT (21:03 UTC)
Expired
Aug 17, 2016, 6:15 PM EDT
In force
72 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, VA, Charlotte County, VA, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 139 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:36 PM EDTTSTM WND DMG3 Sw Brookneal, VATREE DOWN JUST OFF OF STAGE COACH RD.
Aug 17, 5:36 PM EDTTSTM WND DMG4 Wsw Brookneal, VATREE DOWN IN THE 3000 BLOCK OF BULL CREEK RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

695 
WUUS51 KRNK 172103
SVRRNK
VAC031-037-083-143-590-172215-
/O.NEW.KRNK.SV.W.0249.160817T2103Z-160817T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  EASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  THE CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 502 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR HODGES TO NEAR LEDA TO NEAR RINGGOLD...MOVING
  EAST AT 40 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED BETWEEN
  WILLIAMSBURG AND CRYSTAL HILL.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE...
  SOUTH BOSTON...
  ALTAVISTA...
  HALIFAX...
  AND HURT.

THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3670 7865 3663 7855 3666 7860
      3669 7866 3668 7870 3654 7873 3654 7951
      3714 7935 3722 7886 3721 7885 3720 7880
      3723 7878 3719 7864 3716 7862 3714 7859
      3715 7855 3709 7848 3708 7844
TIME...MOT...LOC 2102Z 261DEG 36KT 3709 7921 3684 7903 3658 7935 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
4 follow-up statements
658 
WWUS51 KRNK 172133
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT WED AUG 17 2016

VAC031-037-083-143-590-172215-
/O.CON.KRNK.SV.W.0249.000000T0000Z-160817T2215Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
CITY OF DANVILLE VA-
533 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CHARLOTTE...EASTERN PITTSYLVANIA...SOUTHERN CAMPBELL...AND
HALIFAX COUNTIES AND THE CITY OF DANVILLE...

AT 533 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF SUTHERLAND TO NEAR CARSON TO NEAR
LAWRENCEVILLE...AND ARE NEARLY STATIONARY.
 
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
ALTAVISTA...
HALIFAX...
AND HURT.

THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3670 7865 3663 7855 3666 7860
      3669 7866 3668 7870 3654 7873 3654 7951
      3714 7935 3722 7886 3721 7885 3720 7880
      3723 7878 3719 7864 3716 7862 3714 7859
      3715 7855 3709 7848 3708 7844
TIME...MOT...LOC 2133Z 261DEG 36KT 3728 7765 3703 7748 3677 7780 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
141 
WWUS51 KRNK 172151
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT WED AUG 17 2016

VAC031-037-083-143-590-172215-
/O.CON.KRNK.SV.W.0249.000000T0000Z-160817T2215Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
CITY OF DANVILLE VA-
551 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CHARLOTTE...EASTERN PITTSYLVANIA...SOUTHERN CAMPBELL...AND
HALIFAX COUNTIES AND THE CITY OF DANVILLE...

AT 550 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HAT CREEK...TO CRYSTAL HILL...TO JUST EAST
OF DANVILLE CITY...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
ALTAVISTA...
HALIFAX...
AND HURT.

THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3670 7865 3663 7855 3666 7860
      3669 7866 3668 7870 3654 7873 3654 7951
      3714 7935 3722 7886 3721 7885 3720 7880
      3723 7878 3719 7864 3716 7862 3714 7859
      3715 7855 3709 7848 3708 7844
TIME...MOT...LOC 2150Z 261DEG 36KT 3731 7744 3706 7727 3680 7759 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
934 
WWUS51 KRNK 172206
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT WED AUG 17 2016

VAC590-172213-
/O.CAN.KRNK.SV.W.0249.000000T0000Z-160817T2215Z/
CITY OF DANVILLE VA-
606 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF DANVILLE HAS
BEEN CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3689 7849 3670 7865 3663 7855 3666 7860
      3669 7866 3668 7870 3654 7873 3654 7932
      3708 7893 3722 7886 3721 7885 3720 7880
      3723 7878 3719 7864 3716 7862 3714 7859
      3715 7855 3709 7848 3708 7844
TIME...MOT...LOC 2203Z 261DEG 36KT 3733 7731 3708 7714 3682 7746 

$$

VAC031-037-083-143-172215-
/O.CON.KRNK.SV.W.0249.000000T0000Z-160817T2215Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
606 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CHARLOTTE...SOUTHEASTERN PITTSYLVANIA...SOUTHEASTERN CAMPBELL
AND HALIFAX COUNTIES...

AT 603 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PHENIX TO HALIFAX...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
BROOKNEAL...
KEYSVILLE...
AND CHARLOTTE COURT HOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3670 7865 3663 7855 3666 7860
      3669 7866 3668 7870 3654 7873 3654 7932
      3708 7893 3722 7886 3721 7885 3720 7880
      3723 7878 3719 7864 3716 7862 3714 7859
      3715 7855 3709 7848 3708 7844
TIME...MOT...LOC 2203Z 261DEG 36KT 3733 7731 3708 7714 3682 7746 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
211 
WWUS51 KRNK 172219
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT WED AUG 17 2016

VAC031-037-083-143-172228-
/O.EXP.KRNK.SV.W.0249.000000T0000Z-160817T2215Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
619 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR CHARLOTTE...SOUTHEASTERN
PITTSYLVANIA...SOUTHEASTERN CAMPBELL AND HALIFAX COUNTIES HAS
EXPIRED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS...ESPECIALLY NEAR MADISON.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3689 7849 3670 7865 3663 7855 3666 7860
      3669 7866 3668 7870 3654 7873 3654 7932
      3708 7893 3722 7886 3721 7885 3720 7880
      3723 7878 3719 7864 3716 7862 3714 7859
      3715 7855 3709 7848 3708 7844
TIME...MOT...LOC 2218Z 261DEG 36KT 3735 7714 3710 7697 3684 7729 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:09 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 17, 4:09 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
409 PM EDT Wed Aug 17 2016

.SYNOPSIS...
Dissipating cold front will erode over the Mid Atlantic region
tonight. A stronger front over the central United States on
Friday will cross through the region on Sunday night and Monday.
The air mass behind this front is expected to be less humid.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 345 PM EDT Wednesday...

Two lifting mechanism have triggered thunderstorms over the
forecast area today. Daytime heating and an unstable air mass were
were the main forcing for the band of thunderstorms that
developed along the Blue Ridge and was moving into the foothills
and piedmont. Gusty winds are possible with any of the stronger
thunderstorms in the line as they move into an environment with
favorable downdraft CAPES of 800 to 1000 J/KG.

Short wave energy was energy crossing out of West Virginia and
forecast to track across northern Virginia. The associated
thunderstorms were moving into the southeast West Virginia
counties of the forecast area as of 4PM. Some of the High
resolution guidance had this cluster of storms moving east out of
the forecast area around 00Z. Another short wave will cross the
area tonight which will prolong the higher probability of
precipitation through the day in the mountains, especially in the
southwest part of the forecast area.

Clouds and precipitation will again limit heating in the
afternoon. Lows tonight will remain muggy with little drop in dew
points.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A frontal boundary will near the southern portion of the forecast
area, or south of the region, Thursday night. The exact location is
not clear cut, but a persistence forecast trends at least the
northern half of the region to limited, if any, remaining
precipitation during this time frame. The southern half will be more
prone to lingering showers for at least the first half of Thursday
night.

On Friday, what degree of decrease of precipitation that takes place
Thursday night will reverse course. An approaching trough across
central CONUS will help bring southerly flow back into the area and
lift the frontal boundary north again. Look for an increase in
precipitation during the day. Some decrease is anticipated Friday
night with the loss of daytime heating.

Saturday into Saturday night, the combination of the the frontal
boundary likely to be in the neighborhood of the forecast area, and
a nearer approach of the upper trough will promote even better
chances of showers and storms, especially in the west Saturday
afternoon.

Temperatures during this portion of the forecast will trend cooler,
but still average a few degree above average for this time of year.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...

As of 235 PM EDT Wednesday...

A strong cold front will approach the region Sunday morning, and
cross the area either Sunday night or early Monday morning. Guidance
is still flip-flopping on this detail. In advance of the front, look
for a significant increase in the coverage of showers and storms. In
the wake of the front, either Monday morning or Monday afternoon,
the area is expected to experience its first notable change in
airmass that has occurred in some time.

A cooler air mass with lower dew points will be in place across the
area by Tuesday and Wednesday. Both of these days, expect highs
across the mountains in the mid 70s to near 80 with the low to mid
80s across the Piedmont. Low temperatures will range from the mid to
upper 50s across the mountains to the low to mid 60s across the
Piedmont.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM EDT Wednesday...

Scattered thunderstorms with heavy rain and gusty winds have
again developed between KBCB and KTNB. High confidence that most
locations along and west of the Blue Ridge will have a
thunderstorms sometime before 00Z/8PM. With high moist
environment storms will bring MVFR to IFR conditions if they move
over an airport along with gusty winds in spots.

Showers and storms look to linger into late this evening as a weak
disturbance crosses the region so including either a VCSH or
prevailing MVFR/VFR after 00Z/8PM at KLWB,KBLF, and KBCB. Once
convection fades should see more in the way of fog overnight
espcly where heavier rainfall occurred earlier. However the degree
of clouds may limit formation of anything but MVFR visibilities.

Extended aviation discussion...

For Thursday and beyond, the area of high pressure along the
southeast Atlantic coast is expected to weaken. This will allow a
frontal system to begin moving south into the region, resulting
in an increased coverage of showers/thunderstorms with attendant
periods of MVFR to IFR cigs/vsbys. Early morning low clouds and
fog will likely be on the increase also. Friday will offer the
best break in this pattern with the better probability of
precipitation moving into North Carolina. Confidence is medium to
low on this short-lived drier weather. The chance of showers and
thunderstorms returns on Saturday into Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH
Hazardous weather outlook, Aug 17, 2:07 PM EDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
207 PM EDT WED AUG 17 2016

VAZ018>020-023-024-WVZ042>044-507-508-181100-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
207 PM EDT WED AUG 17 2016

...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEFORE 8PM.

NCZ001>006-018>020-VAZ007-009>017-022-032>035-043>047-058-059-181100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
207 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR INTO
THIS EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION
VERY HEAVY RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING
WHERE THE STRONGER STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 4:00 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED AUG 17 2016

WVZ043-044-507-508-172100-
EASTERN GREENBRIER-SUMMERS-WESTERN GREENBRIER-MONROE-
400 PM EDT WED AUG 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
SUMMERS...SOUTHWESTERN GREENBRIER AND NORTHERN MONROE COUNTIES...

AT 400 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ELTON TO NEAR HIX TO NEAR BALLENGEE.
MOVEMENT WAS EAST AT 45 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
ALDERSON...
AND RENICK.

THIS INCLUDES THE FOLLOWING LOCATION THE WEST VIRGINIA STATE
FAIRGROUNDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3805 8030 3785 8025 3772 8026 3769 8030
      3764 8026 3759 8087 3774 8085 3784 8088
      3787 8081 3787 8075 3791 8078
TIME...MOT...LOC 2000Z 254DEG 39KT 3785 8081 3775 8074 3763 8079

RAB
Local storm report, Aug 17, 4:25 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 N SPENCER             36.63N 80.02W
08/17/2016                   HENRY              VA   LAW ENFORCEMENT

            A TREE WAS BLOWN DOWN ALONG AIRPORT ROAD.

&&

16
Special weather statement, Aug 17, 4:35 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED AUG 17 2016

VAZ058-059-172130-
CHARLOTTE-HALIFAX-
435 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHARLOTTE
AND CENTRAL HALIFAX COUNTIES...

AT 434 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DRYBURG...
MOVING NORTHWEST AT 10 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HALIFAX...
KEYSVILLE...
CLOVER...
REDOAK...
AND DRAKES BRANCH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3689 7849 3670 7865 3668 7862 3665 7859
      3665 7860 3669 7865 3669 7868 3668 7870
      3663 7871 3682 7899 3696 7875 3705 7845
TIME...MOT...LOC 2034Z 139DEG 8KT 3675 7869

RAB
Local storm report, Aug 17, 4:40 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     SNOW CREEK              36.83N 79.75W
08/17/2016                   FRANKLIN           VA   LAW ENFORCEMENT

            MULTIPLE TREES WERE BLOWN DOWN IN THE SNOW CREEK AREA.

&&

16
Local storm report, Aug 17, 4:48 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     4 SSE MONTVALE          37.33N 79.70W
08/17/2016                   BEDFORD            VA   911 CALL CENTER

            ONE TREE DOWN OVER 6400 BLOCK OF QUARTERWOOD RD. TIME
            RADAR ESTIMATED

0354 PM     TSTM WND DMG     4 SE MONTVALE           37.34N 79.69W
08/17/2016                   BEDFORD            VA   911 CALL CENTER

            ONE TREE DOWN OVER 2700 BLOCK OF QUARLES RD. TIME RADAR
            ESTIMATED.

0354 PM     TSTM WND DMG     3 SE MONTVALE           37.35N 79.69W
08/17/2016                   BEDFORD            VA   911 CALL CENTER

            ONE TREE DOWN OVER 3400 BLOCK OF QUARLES RD. TIME RADAR
            ESTIMATED.

&&

JRUCKMAN
Special weather statement, Aug 17, 4:50 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT WED AUG 17 2016

NCZ005-006-VAZ044-045-058-172145-
ROCKINGHAM-CASWELL-HALIFAX-CAMPBELL-PITTSYLVANIA-
450 PM EDT WED AUG 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASWELL...
NORTHEASTERN ROCKINGHAM...PITTSYLVANIA...SOUTHEASTERN
CAMPBELL...AND WESTERN HALIFAX COUNTIES AND THE CITY OF DANVILLE...

AT 449 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM CLIMAX TO NEAR WESTOVER HILLS TO NEAR
EDEN. MOVEMENT WAS EAST AT 25 MPH.

VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
SOUTH BOSTON...
WENTWORTH...
AND YANCEYVILLE.

THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3645 7992 3654 7975 3654 7972 3662 7961
      3696 7951 3718 7889 3670 7895 3654 7903
      3654 7914 3633 7915
TIME...MOT...LOC 2049Z 262DEG 20KT 3690 7945 3664 7953 3648 7979

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:37 PM EDTSpecial Weather StatementRNKBath23 min
Aug 16, 8:49 PM EDTSpecial Weather StatementRNKBland, Giles26 min
Aug 16, 9:00 PM EDTSpecial Weather StatementRNKBath45 min
Aug 16, 9:04 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington41 min
Aug 16, 9:06 PM EDTSpecial Weather StatementRNKCraig, Roanoke39 min
Aug 16, 9:47 PM EDTSpecial Weather StatementRNKCraig, Roanoke28 min
Aug 17, 12:43 PM EDTSpecial Weather StatementRNKCity of Galax32 min
Aug 17, 1:15 PM EDTSpecial Weather StatementRNKCity of Galax30 min
Aug 17, 1:37 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax68 min
Aug 17, 2:23 PM EDTSpecial Weather StatementRNKFloyd52 min
Aug 17, 2:30 PM EDTSpecial Weather StatementRNKCity of Radford45 min
Aug 17, 3:24 PM EDTSpecial Weather StatementRNKFranklin36 min
Aug 17, 3:39 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville66 min
Aug 17, 3:43 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville62 min
Aug 17, 3:48 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin57 min
Aug 17, 4:15 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg60 min
Aug 17, 4:35 PM EDTSpecial Weather StatementRNKCharlotte55 min
Aug 17, 4:50 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville55 min
Aug 17, 5:27 PM EDTSpecial Weather StatementRNKBath63 min
Aug 17, 5:31 PM EDTSpecial Weather StatementRNKSmyth59 min
Aug 17, 5:44 PM EDTSevere Thunderstorm WarningRNKBath23 min
Aug 17, 6:17 PM EDTSpecial Weather StatementRNKCumberland28 min
Aug 17, 6:34 PM EDTSpecial Weather StatementRNKBland, Giles, Montgomery, Pulaski, City of Radford56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.